Drug reaction with eosinophilia and systemic symptoms (DRESS) is a rare but potentially fatal drug hypersensitivity reaction.
To explore treatment approaches across Europe and their impact on the disease course, as well as prognostic factors and culprit drugs.
In this retrospective European multicentric study, we included patients with probable or certain DRESS (RegiSCAR score ≥ 4) between January 2016 and December 2020. Independent associations between clinical parameters and the risk of intensive care unit admission and mortality at three months were assessed using a multivariable-adjusted logistic regression model.
A total of 141 patients from 8 tertiary centres were included. Morbilliform exanthem was the most frequent cutaneous manifestation (78.0%). The mean affected body surface area (BSA) was 67%, 42% of the patients presented with erythroderma, and 24.8% had mucosal involvement. Based on systemic involvement, 31.9% of the patients had a severe DRESS. Anticonvulsants (24.1%) and sulphonamides (22.0%) were the most frequent causative agents. In all, 73% of the patients were treated with systemic glucocorticoids, and 25.5% received topical corticosteroids as monotherapy. Few patients received antiviral drugs or anti-IL5. No patients received intravenous immunoglobulins. The overall mortality was 7.1%. Independent predictors of mortality were older age (≥57.0 years; fully adjusted OR, 9.80; 95% CI, 1.20-79.93; p = 0.033), kidney involvement (fully adjusted OR, 4.70; 95% CI, 1.00-24.12; p = 0.049), and admission in intensive care unit (fully adjusted OR, 8.12; 95% CI, 1.90-34.67; p = 0.005). Relapse of DRESS and delayed autoimmune sequelae occurred in 8.5% and 12.1% of patients, respectively.
This study underlines the need for diagnostic and prognostic scores/markers as well as for prospective clinical trials of drugs with the potential to reduce mortality and complications of DRESS.
Useful keywords (using NLM MeSH Indexing)
Drug Hypersensitivity Syndrome*/drug therapy
Drug Hypersensitivity Syndrome*/etiology
Drug Hypersensitivity Syndrome*/diagnosis